Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)
- When
- June 25, 7:03 PM EST
- Where
- Lake St Clair (U.S. Portion) forecast zone, 2.58 mi S of St Clair Shores
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.433, -82.871
Thunderstorms moving through Lake St. Clair produced wind gusts around 45 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Thunderstorms moving through Lake St. Clair produced wind gusts around 45 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 25, 6:49 PM EST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 749 PM EDT Fri Jun 25 2021 .AVIATION... Southeast Michigan arrives within the immediate wake of an exiting mesoscale convective complex late this evening. A general increase in larger scale subsidence and resulting deeper layer stability suggests diminishing potential for additional convective development prior to 06z. Lingering pockets of showers may afford brief disruption to visibility, but a larger scale response appears unlikely. Very moist low level profile ensures a high coverage of MVFR stratus tonight, but with a persistent southwest gradient limiting prospects for fog development despite the high near surface moisture content and recent rainfall. Gradual mid level destabilization occurs as the main moisture axis lifts back northward late tonight and Saturday. Recent model guidance suggests a gradual increase in coverage of showers from south to north during the morning period. Confidence in thunderstorm coverage and timing Saturday remains very low. For DTW...Lingering showers in MVFR within prevailing southwest winds this evening. Increasing stability precludes including a defined mention for thunder going forward tonight. Greater risk for thunderstorms appears to develop north of DTW Saturday. .DTW THRESHOLD PROBABILITIES... * High for ceiling at or below 5000 feet through the TAF period. * Low for thunderstorms tonight and Saturday. && .PREV DISCUSSION... Issued at 416 PM EDT Fri Jun 25 2021 DISCUSSION... Areas generally along and south of I 96 have been upgraded to a Slight Risk with a 5% tornado probability. The potential for tornado development remains highly conditional to any breaks in the cloud. Need to stress it will only take a short time period of insolation to generate surface based instability given peak late June incoming solar radiation power. Most recent hires soundings point to a relatively shallow high CAPE density profile that is typical in mini- supercell setups along with very low LCL heights. Given vorticity rich environment immediately in advance of MCV feature, the potential exists for mini-supercell activity for any area that experiences sunshine between 20-02Z. See Update discussion issued earlier for more information. Will continue to monitor observed rainfall amounts versus forecasted QPF totals over the coming forecast periods for the need of a Flash Flood Watch or Flood Watch. The main deep moisture axis or atmospheric river of near/greater than 2.0 inch PWAT that MIMIC-TPW product shows overhead is forecasted to remain in vicinity of Southeast Michigan through the upcoming weekend. However, the details do matter as model data does show a northern migration of the axis to points along and north of M46 by midday Saturday, then eventually wavering down to south of I 94 and south of Michigan border by late Sunday. Low confidence exists and it remains difficult to pin down exactly where deep convective/highest rainfall rates on a 6 hour by 6 hour basis. Because of this low temporal/low spatial certainty, will be forgoing the issuance of a Flood Watch or Flash Flood Watch this issuance. Given dry antecedent soil conditions and relatively lower amounts the feeling is that any flooding issues this evening can be addressed with short fuse Urban/Small Stream Advisories or Flash Flood Warning. Anomously, deep upper level composite trough digging into the Dakotas and corresponding height falls will cause main baroclinic zone axis to lift northward as a warm front on Saturday. Models disagree on amount of activity before noon, with latest extended runs of HRRR relatively dry and HREF 6 hourly ensemble mean rainfall amounts of less than .5 inch. By afternoon, two items worth monitoring will be severe weather risk, and the potential for the training of convection during the late afternoon and evening. Latest Swody2 includes Southeast Michigan as a Marginal Designation for severe weather. All indications are that opacity of cloud will be less which will result in greater destabilization acorss the cwa. Model soundings support low convective heights resulting in surface based and mixed layer CAPES of potential 2000 J/kg or greater. Main axis of kinematics will reside over north half of Lower Michigan including northwern sections of the cwa, 0-6km bulk shear of +35 knots. Unidirectional wind direction and approximately 50 knots wind magnitudes down to 4000 ft agl points to much more organized damaging wind potential. The low confidence part of the forecast moving forward is exactly where the activity is favored, models suggest some capping/CIN centered at roughly 5.5 kft agl building in from the south. Attm, the higher potentia for linear mode/smaller dyanmic bow echo activity appears to be north of I 69. With that stated, the potential for large Cape density through the tropopause and hires signal for discrete cells may potentiall bring all severe types in play. Increasing upper level jet entrance region dynamics combined with deep potential vorticity reservoir is expected to result in low pressure tracking across portions of Wisconsin and northern Great Lakes/SOO on Sunday. A ton of questions exist on where exactly the deep synoptic forcing will occur. However, high confidence exists that main midlevel moisture axis 700-500mb will reside directly over Southeast Michigan during the day on Sunday. Models do suggest a persistence setup with diabatic heating leading to 1500-2000 J/kg surface based CAPE and unidrectional southwest wind profile. Latest Swody3 includes Southeast Michigan in a Marginal Risk for Severe weather. MARINE... Unsettled weather continues over the central Great Lakes today into tonight as a wave of low pressure tracks along a stalled frontal boundary. Moisture is abundant across the region with numerous showers, heavy at times, and a few thunderstorms likely to continue. Wind gusts will generally remain between 20 and 25 kt through midnight with Small Craft Advisories in effect for all nearshore waters outside of Saginaw Bay. Any thunderstorms will have potential to produce locally stronger winds and higher waves which would lead to localized hazardous boating conditions as well. Southeasterly winds this afternoon veer to southwesterly tonight as the low pressure departs the region. A brief lull in precip is possible early Saturday, but another round of showers and storms is then likely the rest of the day as southwest flow advects in another surge of moisture. A second round of Small Craft Advisories may be needed over western Lake Erie and Lake St. Clair on Saturday. Numerous showers and storms are likely to continue Sunday and into the early week. HYDROLOGY... A frontal boundary will stall across the Great Lakes with a subtropical airmass lifting into the region. Very moist conditions will hold through at least the weekend. This environment combined with passing low pressure systems and upper-level disturbances will bring several rounds of on and off heavy rain showers in addition to periods of embedded thunderstorms. Shower and thunderstorms will be likely today with best chances occuring this afternoon and evening. While storm total accumulations will be highly dependent on thunderstorm activity and where the frontal boundary over northern lower michigan sets up, the first opportunity for widespread heavy shower and embedded thunderstorm activity will be this afternoon into the evening with the passage of the first low pressure system. Additional rain activity, heavy at times, will continue Saturday into Sunday following the passage of the low pressure system. There is extremely high confidence that rainfall totals will reach or exceed 1.5 inches across most portions of SE MI by Sunday morning, with possible totals ranging somewhere between 2-4 inches. Localized higher rainfall amounts expected with thunderstorm activity. Impacts include rises on area rivers with the potential for flooding in urban and low-lying areas. An isolated to scattered risk for flash flooding will exist over all of SE MI with this set- up, also highlighted in WPCs Excessive Rainfall Forecast. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...Small Craft Advisory until midnight EDT tonight for LHZ441>443. Lake St Clair...Small Craft Advisory until midnight EDT tonight for LCZ460. Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT tonight for LEZ444. && AVIATION.....99 DISCUSSION...CB MARINE.......TF HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 437 AM EDT Fri Jun 25 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-260900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 437 AM EDT Fri Jun 25 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a marginal risk of severe weather today. Best chance will be generally along and south of a line from Flint to Port Huron. Wind gusts to 60 mph will be the main threat although an isolated tornado will also be possible. Storm motion will be northeast around 40 mph. Several rounds of showers and thunderstorms may lead to flooding concerns across the region. Please see the hydrology section of the forecast for details on rain and flooding potential. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active period of weather continues Saturday and possibly into early next week, characterized by periods of heavy rainfall with some thunderstorm activity. The main threat for thunderstorm activity will be torrential rainfall and training, which could lead to localized flooding concerns. Additionally, there is a marginal risk for severe weather on Saturday, with isolated damaging wind gusts to 60 mph being the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-260900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 437 AM EDT Fri Jun 25 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a marginal risk of severe weather today. Best chance will be generally along and south of a line from Flint to Port Huron. Wind gusts to 50 knots will be the main threat although an isolated water spout will also be possible. Storm motion will be northeast around 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Active period of weather continues Saturday and possibly into early next week, characterized by periods of heavy rainfall with some thunderstorm activity. There is a marginal risk for severe weather on Saturday, with isolated damaging wind gusts to 50 knots being the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
657 PM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 SE ANN ARBOR 42.27N 83.72W
06/25/2021 M1.69 INCH WASHTENAW MI CO-OP OBSERVER
14 HOUR RAINFALL TOTAL. 1.10 INCHES OF RAIN OVER THE PAST
30 MINUTES.
0656 PM HEAVY RAIN BLOOMFIELD HILLS 42.58N 83.25W
06/25/2021 M2.65 INCH OAKLAND MI TRAINED SPOTTER
14 HOUR RAINFALL TOTAL.
&&
TFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
740 PM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HEAVY RAIN FARMINGTON HILLS 42.49N 83.38W
06/25/2021 M3.33 INCH OAKLAND MI BROADCAST MEDIA
24 HOUR RAINFALL TOTAL. 2.67 INCHES OF RAIN OVER THE PAST
4 HOURS.
0730 PM HEAVY RAIN FARMINGTON 42.46N 83.38W
06/25/2021 M2.83 INCH OAKLAND MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL. 2.03 INCHES OF RAIN OVER THE PAST
12 HOURS.
&&
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
747 PM EDT Fri Jun 25 2021
MIZ063-260100-
St. Clair-
747 PM EDT Fri Jun 25 2021
...A GUSTY SHOWER WILL AFFECT ST. CLAIR COUNTY...
At 746 PM EDT, a shower was located near Memphis, or 8 miles north of
Richmond, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this shower.
This shower will be near...
Marysville around 805 PM EDT.
Port Huron around 810 PM EDT.
Lakeport around 815 PM EDT.
Other locations impacted by this shower include Anchorville, North
Street, Adair, Lynn Township, Rattle Run, Goodells, Brockway, Smiths
Creek, Fair Haven and Wadhams.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this shower, and may
cause localized flooding after heavy rainfall today. Do not drive
your vehicle through flooded roadways.
LAT...LON 4289 8247 4281 8248 4276 8247 4267 8251
4262 8251 4255 8259 4255 8269 4259 8272
4266 8262 4268 8271 4289 8274 4289 8299
4316 8299 4317 8250 4298 8242
TIME...MOT...LOC 2346Z 239DEG 29KT 4292 8270
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
748 PM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 2 SW MIDLAND 43.60N 84.26W
06/25/2021 M1.54 INCH MIDLAND MI TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
0740 PM HEAVY RAIN WESTLAND 42.32N 83.38W
06/25/2021 M2.70 INCH WAYNE MI AMATEUR RADIO
14 HOUR RAINFALL TOTAL.
&&
TFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
754 PM EDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HEAVY RAIN SHELBY TOWNSHIP 42.67N 83.03W
06/25/2021 M3.87 INCH MACOMB MI TRAINED SPOTTER
14 HOUR RAINFALL TOTAL. MINOR FLOODING ONGOING.
&&
TFSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
802 PM EDT Fri Jun 25 2021
MIZ070-260030-
Macomb-
802 PM EDT Fri Jun 25 2021
...A LINE OF SHOWERS WILL AFFECT EASTERN MACOMB COUNTY...
At 801 PM EDT, radar indicated showers were located along a line
extending from near Richmond to near Mount Clemens to near St. Clair
Shores. Movement was east at 25 mph.
Winds in excess of 30 mph are possible with these showers.
These showers will be near...
New Baltimore and Richmond around 805 PM EDT.
Other locations impacted by these showers include New Haven,
Roseville, Chesterfield Township, Fraser, Eastpointe, Grosse Pointe
Shores, Harper Woods and Grosse Pointe Woods.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding after heavy rainfall earlier today. Do not
drive your vehicle through flooded roadways.
LAT...LON 4263 8281 4260 8277 4256 8278 4257 8282
4253 8286 4245 8287 4245 8303 4258 8292
4289 8285 4289 8274 4273 8273 4271 8273
4269 8271 4268 8271
TIME...MOT...LOC 0001Z 270DEG 23KT 4275 8277 4258 8283 4246 8290
KKThe Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968763, 968764.